Florida, 2008

Hail and Damaging Winds in Florida, July 5, 2008

July 5, 2008 · NWS MLB · 4 events in 2 counties and zones

Sea breeze thunderstorm produced hail and wind gusts in interior parts of East Central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Sea breeze thunderstorm produced hail and wind gusts in interior parts of East Central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 5, 1:08 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 5, 1:08 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
208 PM EDT SAT JUL 5 2008

.DISCUSSION...

LATE AFTERNOON-THIS EVENING...LIGHTNING STORMS RESULTING FROM EAST
AND WEST COAST SEA BREEZE MERGERS OVER LAKE...INLAND VOLUSIA...
SEMINOLE... ORANGE AND OSCEOLA COUNTIES WILL LAST FROM LATE
AFTERNOON INTO THE EARLY EVENING HOURS BEFORE WINDING DOWN. WEAK
WIND PROFILES AND RELATIVELY COOLER TEMPERATURES (-8C TO -9C) ALOFT
SUGGEST SLOW MOVING STORMS WITH LOCALLY HEAVY RAIN...THE POSSIBILITY
OF SMALL HAIL AND SOME GUSTS TO AROUND 40 MPH IN THE STRONGER CELLS
OVER THE INTERIOR COUNTIES. MID AND UPPER LEVEL DEBRIS CLOUDS WILL
DISSIPATE AFTER MIDNIGHT LEAVING PARTLY CLOUDY SKIES. PROXIMITY OF
THE SURFACE RIDGE AXIS WILL RESULT IN THE WINDS BECOMING LIGHT/CALM
AFTER MIDNIGHT WITH LIGHT LAND BREEZES ALONG THE COAST TOWARD
SUNRISE SUNDAY MORNING. OVERNIGHT LOWS AROUND 70 AND UPPER 60S IN
THE COOLER SPOTS.

SUNDAY...SURFACE RIDGE AXIS REMAINS OVER CENTRAL FLORIDA RESULTING
IN LIGHT WINDS IN THE MORNING GIVING WAY TO EASTERLY WINDS CAPE
CANAVERAL SOUTH AS THE OVERNIGHT INVERSIONS ERODE AND THE SEA BREEZE
BEGINS FORMING LATER MORNING. MAV MOS POP FOR SUNDAY LOOK SUSPECT
WITH 80 PERCENT BUT WITH STEADY FEED OF MOISTURE FROM THE SOUTH AND
MESOSCALE PROCESSES SUCH AS SEA/LAKE BREEZES AND OUTFLOW BOUNDARIES
INTERACTING WITH EACH OTHER 60/LIKELY OVER THE INTERIOR LATE
AFTERNOON AGAIN LOOKS REASONABLE AND IN LINE WITH PAST SEVERAL DAYS
WEATHER PATTERN.

MON-FRI...(PREVIOUS DISCUSSION) ANTICYCLONE ALOFT WILL CONTINUE TO
BUILD ACROSS THE REGION WITH E-W RIDGE AXIS BECOMING ESTABLISHED
NEAR 30N LATITUDE BY LATE IN THE WEEK. DEEP LAYER MOISTURE WILL
GRADUALLY DECREASE DURING THE WEEK...ESPECIALLY MID-LATE WEEK.
MEANWHILE...THE SURFACE RIDGE AXIS WILL LIFT SLOWLY NORTHWARD FROM
THE CENTRAL PENINSULA EARLY-MID WEEK TO THE NORTHERN PENINSULA
MID-LATE WEEK. LIGHT ONSHORE WIND REGIME WITH BUILDING HEIGHTS ALOFT
AND GRADUALLY DECREASING MOISTURE LEVELS SUGGEST POPS LOWERING TO
CLIMO VALUES OF 30 PERCENT COAST AND 40 PERCENT INLAND. FAVORED
CONVECTIVE PERIOD FOR COASTAL COUNTIES WILL BE LATE MORNING THROUGH
EARLY AFTERNOON...THEN GREATEST CHANCE ACROSS THE INTERIOR DURING
THE MID-LATE AFTERNOON. TEMPS NEAR CLIMO.

&&

.AVIATION...MVFR/IFR IN/NEAR SCATTERED...SOME STRONG...LATE
AFTERNOON LIGHTNING STORMS OVER THE INTERIOR BECOMING VFR AFTER
MIDNIGHT. SAME FOR SUNDAY AFTERNOON.

&&

.MARINE...SEA BREEZE INFLUENCE WEARS OFF BY MID EVENING. BRIEF
PERIOD OF LIGHT WINDS AS THE MEAN FLOW TRANSITIONS BACK TO THE
OFFSHORE/SOUTHWEST DIRECTION AFTER MIDNIGHT. LOOK FOR SEA BREEZES TO
KICK IN AGAIN LATE SUNDAY MORNING. WINDS REMAIN 10KT OR LOWER AND
SEAS AOB 3 FT (EXCEPT SOME 10-15KT AND 4 FT WELL OFFSHORE) THROUGH
MID WEEK. WIND COMPONENT BACKING A BIT FROM S-SE TO MORE E-SE AS
RIDGE AXIS LIFTS NORTHWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  70  88  74  90 /  30  50  30  50
MCO  72  91  73  91 /  30  50  30  50
MLB  71  87  75  90 /  20  50  20  50
VRB  72  87  75  89 /  20  50  20  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

WIMMER/GLITTO
Hazardous weather outlook, Jul 5, 3:45 AM EST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
445 AM EDT SAT JUL 5 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-051900-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
445 AM EDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AN UPPER LEVEL AREA OF LOW PRESSURE WILL MOVE SOUTHEAST OFF THE
FLORIDA EAST COAST TODAY. MODELS INDICATE DEEPER MOISTURE ACROSS
THE SOUTHERN PENINSULA WILL LEAD TO SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING FROM THE TREASURE COAST INLAND TO
OSCEOLA AND OKEECHOBEE COUNTIES AS THE EAST COAST SEA BREEZE
FORMS AND MOVES SLOWLY INLAND. DURING THE LATE AFTERNOON...
STORMS MAY BECOME STRONG FROM ORLANDO WESTWARD AS THE EAST COAST
SEA BREEZE PUSHES FURTHER INTO THE INTERIOR. THE MAIN
THUNDERSTORMS HAZARDS WILL BE LOCALLY HEAVY RAIN...GUSTY WINDS TO
40 MPH AND FREQUENT LIGHTNING.

...RIP CURRENT IMPACT...
WIND AND WAVE CONDITIONS ARE NOT EXPECTED TO SUPPORT THE DEVELOPMENT
OF WIDESPREAD RIP CURRENTS. HOWEVER...RIP CURRENTS CAN SOMETIMES
OCCUR...ESPECIALLY IN THE VICINITY OF JETTIES AND PIERS. ALWAYS HEED
THE ADVICE OF THE BEACH PATROL AND DO NOT SWIM ALONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED LIGHTNING STORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON
WITH COVERAGE TRANSITIONING TOWARD THE INTERIOR BY THE MIDDLE
PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

VOLKMER

In the hours before

Special weather statement, Jul 5, 2:10 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
310 PM EDT SAT JUL 5 2008

FLZ054-052000-
INDIAN RIVER-
310 PM EDT SAT JUL 5 2008

...STRONG THUNDERSTORMS AFFECTING NORTHWESTERN INDIAN RIVER COUNTY...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM NEAR HIGHWAY 512 AND OVER BLUE CYPRESS LAKE AND
MIDDLETON FISH CAMP.  THE STORM WAS NEARLY STATIONARY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

WEITLICH
Special weather statement, Jul 5, 4:31 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
531 PM EDT SAT JUL 5 2008

FLZ041-052215-
INLAND VOLUSIA COUNTY-
531 PM EDT SAT JUL 5 2008

...STRONG THUNDERSTORMS AFFECTING THE LAKE GEORGE AREA OF NORTHWESTERN
VOLUSIA COUNTY...

AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER LAKE GEORGE...JUST WEST OF SEVILLE AND PIERSON.
THE STORM WAS NEARLY STATIONARY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF
LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM
THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS
POSSIBLE.

The radar

The Jacksonville radar (KJAX), 131 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Volusia

When
July 5, 4:50 PM EST
Where
Volusia County, 0.6 mi E of Seville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.320, -81.490

Quarter size hail was reported.

Thunderstorm Wind, Orange

When
July 5, 6:30 PM EST
Where
Orange County, 0.43 mi SSW of Winter Garden
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
28.565, -81.584

Orange Couonty Fire/Rescue reported a tree and power lines down.

Thunderstorm Wind, Orange

When
July 5, 6:30 PM EST
Where
Orange County, 1.51 mi NNW of Apopka
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
28.690, -81.510

Orange County Fire/Rescue reported a tree down on power lines and a shed damaged.

Thunderstorm Wind, Orange

When
July 5, 6:35 PM EST
Where
Orange County, Ocoee
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
28.570, -81.530

A local TV station reported trees and power lines down and a greenhouse damaged on McCormick Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129090, 129092, 129095, 129097.